Back to Ask the Diabetes Team Ask the Diabetes Team

From America On-Line:

I am so completely confused about all that is going on with our son, who has both diabetes and Addison's disease (failure of the adrenal glands). Our biggest problem, besides being 14, is getting the blood sugars under control. At first he was always high, I mean high (450-high) all the time. Since his last hospital stay, two months ago, he is low. I wonder how Addison's plays into this. I would have thought he would have always been low.


Broadly speaking there are four important modifiers of blood glucose. Insulin, which you know about, and glucocorticoids ["steroids"] induce the formation of glucose from protein (gluconeogenesis). The other two factors are the glucose absorbed from the gut and adrenergic hormones which break down glycogen in the liver and muscles to produce glucose.

Your son has one of the variants of autoimmune polyendocrinopathy in which both insulin and glucocorticoids are lacking, so its not surprising that blood sugars are a little more difficult to control. The way to go about this is to find a dose of glucocorticoids that maintains normal laboratory values and to see that this is taken as regularly as possible (e.g., same time, same relation to meals etc.). Also some of these patients need mineralocorticoid supplements to retain sodium to protect them against exercise losses or the sodium losses of mild acidosis. With insulin doses you then need to strive for a maximally flexible regimen so that doses can be varied according to appetite and immediate blood sugars. An example of this would be lispro insulin [Humalog® brand] before each meal with one or two doses of a long acting insulin to provide a baseline. You must of course discuss all of this with your son's doctor.

Finally it might be advisable to have any siblings tested for not only diabetes antibodies but for anti 21-hydroxylase antibodies (Addison's) and anti glutamine transferase (celiac syndrome). If your son's doctor has any difficulty arranging this he should call 1-303-315-7108.


Original posting 12 Dec 97


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:08:56
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.